Belly’s gonna get ya

Ooh. Now I have this new toy, I will probably write in it tediously often.

A common complaint from people taking medication for manic depression is the weight gain. I’m on three “Gainer” medications and, for a while, I outran the extra pounds that were chasing me.

In the past month, I’ve been caught. And pizza has been smeared all over my face.

When I was admitted to hospital in October, I was the lightest I had been in years. Pure manic energy had shaken the meat from my bones. I forgot to eat, forgot to sleep and blubber fizzled away.

Since then, I have gained a grand total of 21lbs. That’s one stone and 7lbs of weight.

I started taken Paroxetine in January. I suspect Paroxetine may be the culprit. It’s an SSRI and, as Crazy Meds lovingly informs us, its side effects are:

The usual for SSRIs – headache, nausea, dry mouth, sweating, sleepiness or insomnia, and diarrhea or constipation, weight gain, loss of libido. Everyone I’ve read on the subject of how long side effects last (Dr. Stephen Stahl’s Essential Psychopharmacology: The Prescriber’s Guide, Dr. Diamond’s Instant Psychopharmacology, Dr. Drummond’s The Complete Guide to Psychiatric Drugs , Preston et al.’s Consumer’s Guide To Psychiatric Drugs) agrees that everything but the weight gain and loss of libido usually goes away within a couple of weeks. Paxil is notorious for having the worst impact on your libido of all SSRIs.

Sounds brilliant, doesn’t it.

It’s been since January that I have gained a ton of weight. Christmas didn’t add a pound to my frame and I came home from Belfast feeling especially smug as people struggled with their belts and picked their teeth with turkey bones.

My smugness has dissolved. I also have PCOS which makes it difficult for me to lose weight in the first place, due to insulin resistance. The most successful weight loss plan I ever followed was The Atkins Diet. It works on people with PCOS as it has a low-carb, no-sugar philosophy.

However, because I now take Lithium, I can’t follow the Atkins diet as I may get kidney failure. Lithium hits your kidneys hard, as does the Atkins Diet.

So, what to do? Technically, I should be exercising my arse off. But you have no idea how hard that is when you take Seroquel. I feel drugged all day. The mists don’t begin to disperse until I’m taking my next dose.

I could go on a diet, but nothing works for me but Atkins. I’ve been eating a lot less recently, but actually gained 4lbs instead of losing them.

I could resort to my old, dear friend, Bulimia. I suffered from bulimia for seven years. It’s only been fairly recently I have got a handle on it. I had a big scare when I choked, went unconscious on the bathroom floor and came to with blood streaming down my nose. It’s fear, rather than sense, that is stifling my vanity.

For the time being, I am trying to be reasonable. It’s more important for me to be stable and used to my medication than it is for me to be thin. And when I feel better, I will start exercising again and hopefully lose weight. I am not dangerously overweight by any means. It’s vanity more than health that makes me sad when I feel the spare tyre around my waist.

I will maintain a sensible outlook for now. It is so very tempting to flush all the medication down the toilet and live like a “Normal Person”. However, I know the consequences of my being untreated. My choices are be fat or be dead.

I’m going to congratulate myself for my logic by ordering a pizza.

11 Responses

  1. Take heart. I’ve never had Seroquel nor PCOS (not sure what it is but will look it up), but do have hypothyroidism and take lithium, and did take mirtazipine and olanzipine (not now, thank God). I put on piles of weight but got stable on meds then with the aid of various meds tweaks, am now back to the dress size I was before (I don’t weigh myself as I find it less helpful than “do my clothes fit again”.) Swimming helps, as does taking a fish oil supplement and eating plenty of fruit and veg. Once you are settled on your meds you may find as I did that they can be tweaked until you find a combination of meds that’s not so fat-building. Good luck with it, as I know how demoralising it is to lose your figure – one more chunk gone out of the self-esteem, isn’t it?

  2. JrLbesZkAfqUPcvnX

  3. […] was my first post, but it had been edited long after the 10th of February 2007.  So really, this was my first (public) […]

  4. I woke up obsessing over my weight. I needed to read this today.
    I am more stable than I’ve been in years, I’m also overweight. I’m scared to mess with my meds because they are finally kinda right, but the side effects are ridiculous.

  5. Big plus side – finally got ratios right for this utter cocktail of drugs taken. Though from the beginning I wasn’t warned that my weight would go through the roof.
    I was angry because apparently my contraception (coil) may not work w my meds. I only was told after being on the combination for five years *angry face*

  6. Have you tried metformin? It’s a drug that treats Type II diabetes, but it works really well in people with PCOS.

    I first got a prescription for it in 2002 and it worked amazingly. When I met my wife in 2005 she asked her doc for it too, as she also has PCOS, and it helped her too. One of my mates is bipolar, the lithium messed up her blood sugar, so she takes it now too.

    What’s super annoying is that I fought my endocrinologist for it in 2002, literally had to fight her in screaming tears. She was old school “Eat less, move more, you’re lazy and it’s your fault”, and didn’t believe that her patients should have an “easy way out” of a crushing, misunderstood illness. It’s been recommended as first line of treatment for PCOS since about 2004, but British doctors still won’t prescribe it, often due to being completely unaware it exists.

    You can get some GI side effects like nausea or diarrhoea, but they wear off after a few weeks. There’s an extended release version too, that’s a little bit easier on your gut! Eating certain foods can make that worse, but it varies from person to person.

    They usually start you at one 500mg tablet a day, then increase to whatever the best therapeutic dose for you over a few weeks, usually up to 1500-1700mg. My wife has had some big NY gains because of her sertraline, so she’s had her metformin dose raised, that should help her maintain or lower her weight.

    Best of luck, and all the best for 2017!

  7. We’re you aware that SSRIs can turn you into a person who suffers from mania? Did you suffer from mania before or after taking them? Anxiety and bulimia or self harm isn’t mania! Although totally disabling. Did you have the correct talking therapy?

    On 8 Feb 2017 22:18, “The Secret Life of a Manic Depressive” wrote:

    > Mentally Interesting posted: “Ooh. Now I have this new toy, I will > probably write in it tediously often. A common complaint from people taking > medication for manic depression is the weight gain. I’m on three “Gainer” > medications and, for a while, I outran the extra pounds that were c” >

  8. Guys this post is from a decade ago!

What say you? Comment here!

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: